Wildfire, Lower Garfield & Asotin
- When
- August 28, 5:00 PM PST to August 31, 12:00 PM PST
- Where
- Lower Garfield & Asotin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
The Bell Plain Complex, located four miles northeast of Pomeroy, consisted of seven fires ignited by lightning on the evening of August 29th. The fires burned 4002 acres of grassland along with some grain fields.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The Bell Plain Complex, located four miles northeast of Pomeroy, consisted of seven fires ignited by lightning on the evening of August 29th. The fires burned 4002 acres of grassland along with some grain fields. The fires burned close to some homes forcing temporary evacuations. One spark landed on the roof of one house but it was quickly extinguished before any damage occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 28, 3:40 PM PST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
440 PM PDT SUN AUG 28 2011
.SYNOPSIS...
A WEATHER DISTURBANCE MOVING THROUGH EASTERN OREGON WILL
ALLOW SOME THUNDERSTORMS TO LINGER OVERNIGHT AND INTO MONDAY.
LOWER PRESSURE AND COOLER AIR WILL MOVE IN FOR TUESDAY AND REMAIN
OVER THE INLAND NORTHWEST FOR MUCH OF THE WORKWEEK.
&&
.DISCUSSION...
TONIGHT....DEEP AND COMPACT UPPER LEVEL LOW...CURRENTLY MOVING
INTO THE NORTH OREGON CASCADES WILL PROVIDE TO FOCUS FOR TONIGHTS
WEATHER ACROSS THE REGION. ALL MODEL SOLUTIONS TAKE THE LOW FROM
ITS CURRENT POSITION AND INTO EXTREME NE OREGON BY 12Z MONDAY.
THIS WILL RESULT IN TWO PHASES OF CONVECTION ACROSS PORTIONS OF
THE INLAND NW. THE FIRST ROUND OF CONVECTION WILL RESULT FROM
DIURNAL HEATING COMBINED WITH WEAKLY DIFLUENT FLOW IN THE UPPER
ATMOSPHERE. MOST OF THIS CONVECTION WILL FIRE OVER NORTHEAST
OREGON BUT GIVEN THE WEAK SOUTHERLY FLOW AHEAD OF THE LOW IT COULD
DRIFT INTO THE SE CORNER OF WASHINGTON AND NC IDAHO. GIVEN THE
DEEP DRY LAYER BENEATH THE CLOUD BASES...WE SUSPECT RAINFALL COULD
INITIALLY BE SCANT AND GUSTY WINDS ARE A DEFINITE POSSIBILITY
GIVEN THE INVERTED-V PROFILES ON THE SOUNDINGS OVER THAT REGION.
EVEN SO...IT APPEARS THE MAIN THREAT OF CONVECTION WILL REMAIN
SOUTH OF OUR CWA...WHERE OROGRAPHIC FORCING AND POTENTIAL
INSTABILITY IS MUCH MORE IMPRESSIVE. THERE COULD BE A FEW VERY
ISOLATED BRIEF SHOWERS OR SPRINKLES FROM THE ACCAS BANDS STREAMING
NORTHWARD THROUGH THE COLUMBIA BASIN EARLY THIS EVENING...BUT
THESE SHOULD QUICKLY DISSIPATE AS THEY TRACK NORTHWARD INTO INTO
AN AREA OF GREATER STABILITY.
AS THE LOW DRIFTS EAST OF THE CASCADES LATER THIS EVENING THE
THREAT WILL SHIFT FROM SURFACE BASED CONVECTION TO THAT OF
ELEVATED CONVECTION. MID-LEVEL POTENTIAL INSTABILITY AHEAD OF THE
LOW WILL BE QUITE IMPRESSIVE. THIS INSTABILITY COMBINED WITH THE
ASCENT AHEAD OF THE LOW WILL PROVIDE THE IMPETUS FOR A FAIRLY
ACTIVE NIGHT OF THUNDERSTORMS. THE QUESTION ISN'T WILL THESE
THUNDERSTORMS FORM...BUT HOW FAR NORTH WILL THEY SPREAD. THE
CLOSER A LOCATION IS THE THE LOW...THE BETTER THE CHANCES OF
CONVECTION. THUS LOCATIONS FROM THE BLUE MOUNTAINS INTO THE
SOUTHERN PALOUSE AND LEWISTON AREAS STAND THE BEST CHANCES FOR
THUNDER OVERNIGHT. MEANWHILE IT APPEARS THE SPOKANE/COEUR D'ALENE
AREA WILL BE ON THE NORTHERN OUTSKIRTS OF THE CONVECTIVE THREAT.
ANY STORMS WHICH FORM OVERNIGHT SHOULD TREND TOWARD RAINFALL
PRODUCERS RATHER THAN DRY STORMS DUE TO THE SLOW MOVING UPPER
LEVEL LOW. EVEN SO...LIGHTNING COULD PROVE ABUNDANT...ESPECIALLY
OVER THE SE CORNER OF WASHINGTON INTO NC IDAHO. THUS THE RED FLAG
WARNING WILL BE ALLOWED TO CONTINUE BASED ON THE POTENTIAL FOR NEW
FIRE STARTS. BASED ON SLOW MOVEMENT OF THE UPPER LEVEL LOW...WE
HAVE OPTED TO EXTEND THE RED FLAG WARNING THROUGH 12Z MONDAY...AND
EVEN THIS MAY NOT BE LONG ENOUGH. FX
MONDAY THROUGH WEDNESDAY...EXITING EJECTING LOW KEEPS MINOR
THUNDERSTORM MENTION TRACKING EASTWARD MONDAY AND IS OUT OF THE
FORECAST AREA BY THE MONDAY NIGHT PERIOD. IN ITS WAKE A GENERAL
LOW PRESSURE TROF DEEPENS AND INTENSIFIES OVER EASTERN WASHINGTON
AND NORTHERN IDAHO INTO WEDNESDAY ALLOWING FOR A COOLING TREND
ALONG WITH AN INCREASE IN POPS FOR WEDNESDAY AS LAPSE RATES
STEEPEN DUE TO COOLER AIR ALOFT NESTED IN THE EARLIER MENTIONED
TROF HAVING A GREATER INFLUENCE...MAINLY CONFINED TO NORTHERN
MOUNTAIN AREAS. /PELATTI
WEDNESDAY NIGHT THROUGH SUNDAY...ALL GLOBAL MODELS CONTINUE TO
ADVERTISE THE DEPARTURE OF A SYSTEM FROM WEDNESDAY TO THE EAST OF
THE IDAHO PANHANDLE ON WEDNESDAY NIGHT. WHILE THE DEPTH OF THE
SYSTEM AND LOCATION OF A POSSIBLE CLOSED 500 MB LOW ARE NOT WELL
AGREED UPON...THE LOCATION OF THE MEAN TROUGH AXIS AND COOLING OF
THE MID-LEVELS SEEMS FAIRLY WELL AGREED UPON...SO TIMING SHOULD
NOT BE A GIANT ISSUE. AFTER THAT TIME...A BRIEF PERIOD OF FLAT
TRANSIENT RIDGING FOLLOWS UNTIL ROUGHLY FRIDAY...WHEN A WEAK
SYSTEM RUNS OVER THE RIDGE IN CENTRAL BRITISH COLUMBIA TOWARD
MONTANA. THIS LOOKS TO DAMPEN HEIGHTS A BIT...BUT LAYER RH VALUES
ARE VERY LEAN AND LIFT IS MEAGER...SO POPS WERE AGAIN BASICALLY
LEFT OUT OF THE FORECAST FOR FRIDAY. BEYOND THAT TIME...GOOD RUN-
TO-RUN CONTINUITY ON THE ECMWF AS WELL AS SUPPORT FROM THE THE
MAJORITY OF THE GEFS MEMBERS POINTS TOWARD RIDGING RETURNING TO
THE AREA ALONG WITH SUBSTANTIAL WARMING BY THE END OF NEXT
WEEKEND.
WHILE LITTLE IN THE WAY OF SENSIBLE WEATHER LOOKS TO BE IN STORE
FOR MOST AREAS DURING THE EXTENDED FORECAST...TEMPERATURES WILL
LIKELY BE ON A BIT OF A WILD RIDE. TEMPERATURES AT 850 MB OVER
SPOKANE START OUT AROUND 14C ON THURSDAY...GENERALLY STRADDLE 15C
ON FRIDAY WITH A BIT OF DISAGREEMENT IN TERMS OF THE IMPACT OF THE
SYSTEM THAT SHIFTS OVER THE RIDGE AND DAMPENS HEIGHTS...THEN LOOK
TO BE OFF TO THE RACES INTO THE WEEKEND. BY SATURDAY AND
ESPECIALLY SUNDAY...MODEL 850 MB TEMPERATURES LOOK TO CHALLENGE AND
SURPASS 20C...WHICH SHOULD BRING TEMPERATURES SOLIDLY BACK ABOVE
NORMAL BY THE END OF NEXT WEEKEND. /FRIES
&&
.AVIATION...
00Z TAFS...AN UPPER LEVEL LOW TRACKING ACROSS NC OREGON WILL PROMOTE
INCREASING -TSRA OVER KLWS-KPUW THIS EVENING WITH ACTIVITY
EXPANDING TOWARD KGEG-KCOE AFT 09Z. CIGS WITH MOST STORMS ARE
EXPECTED TO REMAIN BTWN 8-12K FT...BUT A FEW HEAVIER CELLS COULD
CONTAIN BRIEF MVFR CIGS OVER SE WA AND NC IDAHO. OUTSIDE OF
OCCASIONAL LIGHTNING STRIKES...THE LARGEST THREATS WILL BE GUSTY
OUTFLOW WINDS AND SMALL HAIL. THE UPPER-LEVEL WAVE AND MAIN
THUNDERSTORM THREAT WILL BE USHERED EAST ON MONDAY AS A DRY
COOL FRONT MOVES THROUGH THE REGION RESULTING IN BREEZY CONDITIONS
FOR MOST TERMINALS. /SB
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 62 88 57 80 52 71 / 10 10 0 0 10 30
COEUR D'ALENE 59 87 55 81 50 71 / 10 10 0 0 10 40
PULLMAN 58 86 50 79 45 70 / 40 10 0 0 10 20
LEWISTON 65 93 60 87 55 79 / 50 10 0 0 0 10
COLVILLE 54 94 50 85 47 73 / 0 0 10 10 20 50
SANDPOINT 51 86 47 79 44 69 / 10 10 10 10 20 50
KELLOGG 57 84 52 79 46 71 / 30 20 10 10 20 40
MOSES LAKE 61 92 54 83 51 78 / 10 0 0 0 0 10
WENATCHEE 65 91 62 83 57 75 / 10 0 0 0 10 10
OMAK 55 93 55 86 51 77 / 0 0 0 10 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 5 AM PDT MONDAY EAST WASHINGTON NORTHERN
COLUMBIA BASIN (ZONE 673).
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 555 AM PDT SUN AUG 28 2011 IDZ001-002-WAZ034>038-041>044-291300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA- UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 555 AM PDT SUN AUG 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ003-004-026-027-WAZ031>033-291300- IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- 555 AM PDT SUN AUG 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THUNDER WILL DEVELOP LATE AFTERNOON AND EVENING ACROSS SOUTHEAST WASHINGTON AND THE CENTRAL PANHANDLE MOUNTAINS. NEW FIRE STARTS WILL BE LIKELY...ESPECIALLY BRUSH FIRES IN THE LOWER ELEVATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343771.